A 45-year-old woman is evaluated for management of type 2 diabetes mellitus diagnosed 3 months ago. She was asymptomatic at diagnosis with an initial HbA1c value of 9.7%. Her initial interventions included lifestyle modifications with weight loss and metformin. She is motivated to continue to lose weight. Medical history is significant for hypertension, hyperlipidemia, and frequent vulvovaginal candidiasis. She has no family history of thyroid or pancreatic malignancy. Medications are metformin, lisinopril, and atorvastatin.
On physical examination, vital signs are normal. BMI is 30. The remainder of the examination is unremarkable.
Results of laboratory studies show a HbA1c level of 9.1%. Chemistry panel and creatinine levels are normal.
Which of the following is the most appropriate management for this patient’s diabetes?
A. Initiate empagliflozin
B. Initiate glipizide
C. Initiate insulin glargine
D. Initiate liraglutide
MKSAP Answer and Critique
The correct answer is D. Initiate liraglutide.
According to the American Diabetes Association (ADA), this patient’s goal hemoglobin A1c level is less than 7% given that she is healthy and early in the disease course. The American College of Physicians (ACP) recommends a target hemoglobin A1c level between 7% and 8% for most patients with type 2 diabetes. The ACP notes that more stringent targets may be appropriate for patients who have a long life expectancy (>15 years) and are interested in more intensive glycemic control despite the risk for harms, including but not limited to hypoglycemia, patient burden, and pharmacologic costs. Her hemoglobin A1c level remains above goal despite 3 months of lifestyle modifications and metformin. The ADA recommends advancing to dual-therapy if the hemoglobin A1c remains at 9% or above after 3 months of metformin therapy. Sequential therapeutic agents added to metformin should be selected based on the degree of hyperglycemia, comorbidities, weight, side effect profiles, cost, and patient preferences. Liraglutide, a glucagon-like peptide-1 (GLP-1) receptor agonist, is an appropriate adjunctive agent with metformin in this patient as it will improve glycemic control and contribute to desired weight loss. There are potential concerns for development of pancreatitis and medullary thyroid carcinoma with GLP-1 receptor agonists. The patient does not have a personal or family history of these abnormalities to preclude use of liraglutide.
Empagliflozin, a sodium-glucose transporter-2 (SGLT2) inhibitor, may be added to metformin when the hemoglobin A1c remains above goal. SGLT2 inhibitor use improves glycemic control and induces weight loss, but it also increases the risk of genital mycotic infections. Empagliflozin should not be used in this patient because it may exacerbate her frequent vulvovaginal candidiasis infections.
Glipizide, a sulfonylurea, may also be added to metformin when the hemoglobin A1c remains above goal. Glipizide will improve glycemic control, but it is associated with weight gain that is not in concordance with the patient’s desire for continued weight loss.
Basal insulin coverage can be provided with one to two daily injections of insulin detemir, glargine, or neutral protamine Hagedorn (NPH) insulin. Basal insulin may be added to metformin when the hemoglobin A1c level remains above goal. Basal insulin will improve glycemic control, but it is associated with weight gain that is not in concordance with the patient’s desire for continued weight loss.
- Liraglutide is an add-on therapy to metformin to achieve improvement in hemoglobin A1c level and weight loss.
This content is excerpted from MKSAP 18 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 18 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.